Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 397, NWS North Platte, NE

August 10, 2005Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 10, 2005, 4:46 PM CDT for Keya Paha County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2005, 4:46 PM CDT (21:46 UTC)
Expired
Aug 10, 2005, 5:15 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 118 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:00 PM CDTTSTM WND GST 705 N Springview, NEPUBLIC ESTIMATED 60 TO 70 MPH WINDS CAUSING TREE DAMAGE AND 2 ANCHORED SHEDS TO BE MOVED OFF FOUNDATION. ONE SHED BLOWN OVER 100 YARDS INTO A PASTURE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 102146
SVRLBF
NEC103-102215-
/O.NEW.KLBF.SV.W.0397.050810T2146Z-050810T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
446 PM CDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 515 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPRINGVIEW...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF BURTON BY 515 PM CDT

LAT...LON 4280 9997 4271 9976 4297 9946 4298 9985

$$

JMC
2 follow-up statements
000 
WWUS53 KLBF 102204
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM CDT WED AUG 10 2005

NEC103-102215-
/O.CON.KLBF.SV.W.0397.000000T0000Z-050810T2215Z/
KEYA PAHA NE-
504 PM CDT WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM CDT FOR
CENTRAL KEYA PAHA COUNTY...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SPRINGVIEW...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURTON BY 515 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4282 9993 4273 9972 4297 9946 4298 9985

$$

JMC
000 
WWUS53 KLBF 102214
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
513 PM CDT WED AUG 10 2005

NEC103-102223-
/O.EXP.KLBF.SV.W.0397.000000T0000Z-050810T2215Z/
KEYA PAHA NE-
513 PM CDT WED AUG 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KEYA PAHA COUNTY
EXPIRES AT 515 PM CDT...

GUSTY WINDS OF UP TO 50 MPH AND HEAVY RAINFALL WILL CONTINUE WITH 
THIS STORM.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4282 9993 4273 9972 4297 9946 4298 9985

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:55 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 10, 1:55 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
155 PM CDT WED AUG 10 2005

...FORECAST CONCERNS SEVERE WEATHER/HVY RAIN POTENTIAL TONIGHT
THRU FRIDAY...MAX TEMPS AND ADDITIONAL RAIN POSSIBILITIES IN THE
EXTENDED...

.DISCUSSION...
AN AUGUST HEAVY RAINFALL PATTERN IS DEVELOPING AS VERY ROBUST
SUBTROPICAL MOISTURE IS IN PLACE ACROSS NEARLY ALL OF THE WESTERN
U.S....THE WESTERLIES ARE BEGINNING TO MIGRATE SOUTHWARD AND A PNA
UA PATTERN IS DIRECTING BLOCKING SFC HIGH PRESSURE INTO THE MIDWEST.

TONIGHT...ATM IS APPROACHING SATURATION WITH PWS RUNNING CLOSE TO 1.5
INCHES. LAST NIGHTS PULSE SEVERE EVENT DID LITTLE TO STABILIZED THE
MID AND UPPER LEVELS BUT DID COOL THE PBL SO CLOUDS FORMED AND SFC
BASED INSTABILITY RELAXED. BOTH THE NAM AND GFS EXPLODE TONIGHT
ACROSS THE HEART OF THE FCST AREA SUGGESTING THE ATM HAS REACHED ITS
LIMIT. INTENSE RAINFALL RATES SUGGESTED BY BOTH MODELS SUGGEST A
FEEDBACK PROBLEM. THE GFS SHOWS DRAMATIC DRYING BY 12Z THUR AM.  THIS
IS PROBABLY THE LEAST LIKELY SCENARIO. FCST THEN IS FORM SOMETHING A
LITTLE MORE CLIMATICALLY LIKELY ATTM. EXPECTED SCATTERED STRONG TO
SEVERE TSRA TO DEVELOP OFF THE BLACK HILLS LATE THIS AFTN/EVENING.
STORMS ANYWHERE IN THE FCST AREA WILL BE CAPABLE OF LOCALLY VERY
HEAVY RAINFALL AS THE 30R75 STORM MOTION IS RUNNING 7 TO 15 KTS. IF
THE ACTIVITY CAN COALESCE THEN A MORE WIDESPREAD HEAVY RAIN EVENT
COULD DEVELOP. THE LACK OF CLASSIC HVY RAINFALL SYNOPTIC SIGNATURE...
APPARENT FEEDBACK AND LOW CONFIDENCE IN BOTH MODELS ABILITY TO
FORECAST ELEVATED CONVECTION WILL PRECLUDE FLOOD WATCH ISSUANCE AT
THIS TIME.

THURSDAY...THE NAM CONTINUES SHOW DEEP MOISTURE AND INSTABILITY
ACROSS THE NRN ZONES LATE IN THE AFTN/EVENING. PRESUMABLY AS
ADVERTISED ANOTHER DISTURBANCE WILL MOVE ACROSS THE BLACK HILLS AND
NWRN NEB AND TRIGGER A MCC OR SOME SORT OF TSRA CLUSTER. SHEAR AND
INSTABILITY REMAIN FAVORABLE FOR STRONG TSRA. POTENTIAL FOR SEVERE
WEATHER WILL BE CLOSELY MONITORED.

FRIDAY...SFC FRONT WILL PRESUMABLY BE IN SOMEWHERE ACROSS SRN NEB.
MOISTURE...SHEAR...INSTABILITY...FOCUS AND ANOTHER UA DISTURBANCE
APPEAR FAVORABLE FOR AN OUTBREAK OF SEVERE WEATHER...SEE SWODY3.

SATURDAY/SUNDAY...THE NAM AND GFS SUGGEST THE SFC FRONT WILL BE
BACKED UP INTO THE FRONT RANGE WITH DRIER MORE STABLE AIR IN PLACE
ACROSS THE FCST AREA. CONTINUED SLIGHT CHC SHRA/TSRA BUT THIS IS A
DOWNGRADE FROM CHC POPS IN THE PREVIOUS FCST.

MONDAY THROUGH WEDS...PRESUMABLY...THE PNA HAS DROPPED ENOUGH COOLER
AND STABLE AIR SOUTHWARD TO SHUNT ALL THE RAIN INTO KS/OK/N TEX.
THE NAM IS NOW SHOWING A MAJOR H5 UA DISTURBANCE LIFTING SLOWLY NEWD
THROUGH NEB. THE GFS IS MUCH SLOWER HOLDING THE H5 LOW OVER THE
ROCKIES BY WEDS AM. THE CURRENT FCST IS DRY FOR NOW BUT ADJUSTMENTS
MAY BE REQUIRED IN LATER FCSTS IF RUN TO RUN CONTINUITY DEVELOPS IN
BOTH MODELS.

TEMPERATURE FCST...TEMPS CONTINUE TO BE ADJUSTED DOWNWARD SLIGHTLY
ABOUT 5 TO 10F BELOW NORMAL DEPENDING ON THE PERCEIVED MAGNITUDE OF
THE CANADIAN HIGH PRESSURE DROPPING INTO THE CNTL PLAINS.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Aug 10, 3:56 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT WED AUG 10 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-111101-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
356 PM CDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A STATIONARY BOUNDARY WILL MEANDER ALONG THE NEBRASKA AND KANSAS
BORDER TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS TO THE
NORTH OF THE BOUNDARY. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE
TONIGHT...MAINLY ACROSS NORTHWESTERN AND NORTH CENTRAL NEBRASKA. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ALSO PLENTIFUL
LOW LEVEL MOISTURE WILL RESULT IN THE POTENTIAL FOR VERY HEAVY
RAINFALL ACROSS THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE BOUNDARY WILL CONTINUE ACROSS THE REGION THURSDAY AND FRIDAY WITH
THE POTENTIAL FOR THUNDERSTORMS...POSSIBLY SEVERE...TO DEVELOP.
OVER THE WEEKEND A COLD FRONT WILL PUSH THROUGH THE REGION WITH THE
CHANCE FOR THUNDERSTORMS DECREASING BY THE START OF NEXT
WEEK...BEHIND THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...THURSDAY AND
FRIDAY.

MASEK

In the hours before

Special weather statement, Aug 10, 2:52 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
252 PM CDT WED AUG 10 2005

NEZ004-005-022>024-035-036-056-057-094-110300-
ARTHUR NE-DEUEL NE-EASTERN CHERRY NE-GARDEN NE-GRANT NE-HOOKER NE-
KEITH NE-MCPHERSON NE-SHERIDAN NE-WESTERN CHERRY NE-
INCLUDING THE CITIES OF...ARTHUR...BIG SPRINGS...CHAPPELL...GORDON...
HAY SPRINGS...MULLEN...OGALLALA...OSHKOSH...RUSHVILLE...
TRYON AND VALENTINE
252 PM CDT WED AUG 10 2005

SEVERE THUNDERSTORM WATCH 712 IS IN EFFECT UNTIL 900 PM MDT (10 PM
CDT) FOR THE FOLLOWING LOCATIONS

IN WESTERN AND NORTH CENTRAL NEBRASKA

COUNTIES INCLUDED ARE

ARTHUR               CHERRY
DEUEL                GARDEN
GRANT                HOOKER
KEITH                MCPHERSON
SHERIDAN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:21 PM CDTSevere Thunderstorm WarningLBFCherry54 min
Aug 10, 5:12 PM CDTTornado WarningLBFCherry33 min
Aug 10, 5:45 PM CDTTornado WarningLBFCherry30 min
Aug 10, 6:16 PM CDTTornado WarningLBFBrown, Cherry30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.